Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 6, 2010, 7:24 PM CDT for 4 counties in Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2010, 7:24 PM CDT (00:24 UTC)
- Expired
- Apr 6, 2010, 7:53 PM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 7:28 PM CDT | HAIL 0.75 | 8 N Anamosa, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
938
WFUS53 KDVN 070024
TORDVN
IAC055-061-105-113-070130-
/O.NEW.KDVN.TO.W.0004.100407T0024Z-100407T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT TUE APR 6 2010
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN JONES COUNTY IN EAST CENTRAL IOWA...
NORTHEASTERN LINN COUNTY IN EAST CENTRAL IOWA...
SOUTHEASTERN DELAWARE COUNTY IN NORTHEAST IOWA...
SOUTHWESTERN DUBUQUE COUNTY IN NORTHEAST IOWA...
* UNTIL 830 PM CDT.
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR WAUBEEK...OR 12 MILES NORTHWEST OF ANAMOSA...MOVING
EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
PRAIRIEBURG AROUND 730 PM CDT...
BUCK CREEK AROUND 740 PM CDT...
LANGWORTHY AROUND 745 PM CDT...
MONTICELLO AND HOPKINTON AROUND 750 PM CDT...
MONTICELLO MUNICIPAL AIRPORT AND SCOTCH GROVE AROUND 755 PM CDT...
PICTURED ROCKS WILDLIFE MANAGEMENT AREA AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.
THIS STORM IS ALSO CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF GOLF
BALLS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA.
&&
LAT...LON 4240 9088 4230 9089 4229 9090 4216 9090
4213 9150 4233 9150
TIME...MOT...LOC 0025Z 256DEG 27KT 4220 9146
$$
ERVIN2 follow-up statements
962
WWUS53 KDVN 070044
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT TUE APR 6 2010
IAC113-070054-
/O.CAN.KDVN.TO.W.0004.000000T0000Z-100407T0130Z/
LINN IA-
744 PM CDT TUE APR 6 2010
...THE TORNADO WARNING FOR NORTHEASTERN LINN COUNTY IS CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS MOVED
OUT OF THE WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4223 9092 4222 9115 4234 9129 4240 9088
4230 9089 4229 9090
TIME...MOT...LOC 0044Z 249DEG 43KT 4232 9108
$$
IAC055-061-105-070130-
/O.CON.KDVN.TO.W.0004.000000T0000Z-100407T0130Z/
DUBUQUE IA-DELAWARE IA-JONES IA-
744 PM CDT TUE APR 6 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN JONES...SOUTHEASTERN DELAWARE AND SOUTHWESTERN DUBUQUE
COUNTIES...
AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED APPROXIMATELY NEAR
MONTICELLO MUNICIPAL AIRPORT...OR 15 MILES NORTHEAST OF ANAMOSA...
MOVING EAST AT 50 MPH.
THE TORNADO WILL BE NEAR...
FILLMORE AROUND 755 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN MAY OBSCURE THE APPROACH OF THE TORNADO. TAKE SHELTER NOW!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
&&
LAT...LON 4223 9092 4222 9115 4234 9129 4240 9088
4230 9089 4229 9090
TIME...MOT...LOC 0044Z 249DEG 43KT 4232 9108
$$
ERVIN590
WWUS53 KDVN 070053
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT TUE APR 6 2010
IAC055-061-105-070102-
/O.CAN.KDVN.TO.W.0004.000000T0000Z-100407T0130Z/
DUBUQUE IA-DELAWARE IA-JONES IA-
753 PM CDT TUE APR 6 2010
...THE TORNADO WARNING FOR NORTHEASTERN JONES...SOUTHEASTERN DELAWARE
AND SOUTHWESTERN DUBUQUE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING HAS WEAKENED.
THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING LARGE HAIL OVER
CENTRAL AND NORTHEAST DUBUQUE COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4223 9092 4222 9115 4234 9129 4240 9088
4230 9089 4229 9090
TIME...MOT...LOC 0052Z 249DEG 43KT 4235 9096
$$
ERVINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 6, 3:09 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 6, 3:09 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 309 PM CDT TUE APR 6 2010 .SYNOPSIS... 12Z UA ANALYSIS HAS A STRONG EXTRATROPICAL CYCLONE OVER NEBRASKA WITH A H85 WARM FRONT RUNNING INTO LOWER MICHIGAN. AN H85 COLD FRONT RAN FROM THE UPPER LOW INTO EASTERN NEW MEXICO. A STRONG LLJ OF 40-55 KTS RAN FROM TEXAS INTO THE OHIO VALLEY. SATELLITE SHOWED PLENTY OF LOW TO MID LEVEL CLOUDS ASSOCIATED WITH THE SFC AND UPPER FRONTS. SATELLITE TRENDS THROUGH MID AFTERNOON INDICATE CONVECTIVE TEMPERATURES HAVE BEEN REACHED IN THE WARM SECTOR. 18Z SFC PLOT INDICATED THE LOW NEAR KOMA WITH THE WARM FRONT RUNNING ROUGHLY ALONG HIGHWAY 30. DEW POINTS IN THE WARM SECTOR WERE IN THE 60S WITH 50S NORTH OF THE WARM FRONT. && .DISCUSSION... RUNNING BEHIND SO DISCUSSION WILL BE BRIEF. NEWLY ISSUED CONVECTIVE WATCH LOOKS REASONABLE GIVEN THE CURRENT SHORT RANGE TRENDS. CONVECTION TO INITIATE IN THE WARM SECTOR LATE AFTERNOON/EVENING AND WILL LIKELY CONCENTRATE NEAR/ALONG THE FRONT AS THE SFC WAVE MOVES THROUGH. HIGHEST POPS TO BE OVER ROUGHLY THE NORTHWEST HALF OF THE CWFA. CONVECTION LIKELY TO BE DISCRETE CELLS THAT WILL PROBABLY EVOLVE INTO ONE OR MORE LINEAR MCS EVENTS. POTENTIAL FOR TRAINING IS THERE SO LOCALLY HEAVY RAIN IS POSSIBLE. THERE WAS HEAVY RAIN LAST NIGHT BUT IT WAS QUITE LOCALIZED. THEREFORE...HAVE DECIDED NOT TO ISSUE A NEW FLASH FLOOD WATCH. MODELS INDICATE THE SFC WAVE WILL MOVE ACROSS THE SOUTHERN PART OF THE CWFA LATE TONIGHT/WEDNESDAY WITH DEFORMATION ZONE PRECIPITATION OCCURRING DURING THE DAY WEDNESDAY. THERE IS A POSSIBILITY OF ONGOING SEVERE EARLY WEDNESDAY MORNING BUT THE SEVERE THREAT SHOULD BE SHORT LIVED ONCE THE SFC WAVE MOVES EAST OF THE AREA. PRECIP TO CONTINUE WEDNESDAY EVENING AND END BEFORE DAWN THURSDAY AS THE BETTER FORCING MOVES EAST OF THE AREA. THURSDAY THROUGH SATURDAY...DRY AND QUIET CONDITIONS WILL BE SEEN WITH A GRADUAL WARMING TREND. SATURDAY NIGHT ON...MODELS PUSH ANOTHER COLD FRONT THROUGH THE AREA. ATTM THE MODELS HAVE THE FRONT DRY AS MOISTURE IS LIMITED. SAID FRONT THEN STALLS OUT ACROSS THE SOUTHERN PART OF THE CWFA BY SUNDAY MORNING. ELECTED TO GO DRY ON SUNDAY AS MOISTURE IS STILL LIMITED. HOWEVER...HAVE GONE WITH SCHC TO CHC POPS FROM SUNDAY NIGHT ON AS BETTER MOISTURE SLOWLY MOVES BACK INTO THE AREA. ...08... && .AVIATION... LOW PRESSURE WILL MOVE EAST REACHING ILLINOIS AFTER MIDNIGHT TONIGHT. THIS WILL FOCUS SHOWERS AND THUNDERSTORMS OVER THE TAF SITES ON AN OCCASIONAL BASIS THROUGH TONIGHT. WITH RAIN FOLLOWING MUCH OF THE DAY WEDNESDAY. EXPECT VFR PRIOR TO STORMS EXCEPT AT DBQ WHERE LOW STRATUS WILL STILL BE LIKELY THROUGH THE NIGHT. WIND GUSTS OVER 40 KTS AND HAIL ARE LIKELY IN THUNDERSTORMS THROUGH 08Z. WINDS WILL BE INITIALLY GUST SOUTH AT 15 TO 25 KTS THIS EVENING...BUT WILL BECOME NORTHEAST AT 10 TO 15 KTS AFTER MIDNIGHT. LOW IFR TO IFR CIGS ARE EXPECTED WEDNESDAY WITH RAIN. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Apr 6, 5:16 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 516 AM CDT TUE APR 6 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 516 AM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 80 THIS MORNING WILL BRING THE POTENTIAL FOR ISOLATED LARGE HAIL. IN ADDITION... SOME AREAS MAY SEE SEVERAL ROUNDS OF STORMS RESULTING IN LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES... AND THE THREAT FOR FLASH FLOODING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF CENTRAL AND SOUTHERN IOWA MID AFTERNOON IN ADVANCE OF A COLD FRONT. THE STORMS WILL MOVE EASTWARD ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT BRINGING A THREAT FOR LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES WEST OF THE MISSISSIPPI RIVER AND SOUTH OF HIGHWAY 30 BETWEEN 4 PM AND 9 PM. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Apr 6, 6:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL S AURORA 42.62N 91.73W
04/06/2010 M1.00 INCH BUCHANAN IA TRAINED SPOTTER
QUARTER SIZE HAIL COVERING 30 PERCENT OF THE GROUND.
&&
HAASESpecial weather statement, Apr 6, 6:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT TUE APR 6 2010
IAZ040-070045-
BUCHANAN IA-
654 PM CDT TUE APR 6 2010
...THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS BUCHANAN COUNTY...
AT 645 PM CDT THUNDERSTORMS WERE REPEATING ACROSS BUCHANAN COUNTY
PRODUCING HEAVY RAINFALL. DOPPLER RADAR ESTIMATED OVER AN INCH OF
RAIN HAS FALLEN IN PARTS OF THE COUNTY EARLY THIS EVENING. MORE
THUNDERSTORMS WERE TRAINING FROM THE SOUTHWEST AND ANOTHER INCH OR
TWO OF RAINFALL IS LIKELY. BE ALERT FOR FLASH FLOODING.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS. MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED.
&&
LAT...LON 4265 9162 4230 9160 4230 9207 4246 9207
4247 9209 4264 9209 4264 9208
HAASELocal storm report, Apr 6, 7:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL N INDEPENDENCE 42.47N 91.89W
04/06/2010 M0.75 INCH BUCHANAN IA TRAINED SPOTTER
DIME SIZE HAIL.
&&
HAASELocal storm report, Apr 6, 7:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FUNNEL CLOUD PALO 42.06N 91.80W
04/06/2010 LINN IA AMATEUR RADIO
REPORT OF ROTATING WALL CLOUD. RELAYED REPORT.
&&
MIKEZLocal storm report, Apr 6, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 3 NNW PARIS 42.27N 91.60W
04/06/2010 M0.75 INCH LINN IA TRAINED SPOTTER
DIME SIZE HAIL.
&&
HAASELocal storm report, Apr 6, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FUNNEL CLOUD 1 S ALBURNETT 42.13N 91.62W
04/06/2010 LINN IA TRAINED SPOTTER
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:33 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 37 min |
| Apr 6, 8:33 PM CDT | Special Weather Statement | DVN | Linn | 27 min |
| Apr 6, 8:55 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 35 min |
| Apr 6, 9:13 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 29 min |
| Apr 6, 9:46 PM CDT | River Flood Warning | DVN | Lee | 13 hr |
| Apr 6, 9:46 PM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 13 hr |
| Apr 6, 9:46 PM CDT | River Flood Warning | DVN | Louisa | 13 hr |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.